Selecta Mathematica

, Volume 23, Issue 3, pp 2243–2259 | Cite as

Du Val curves and the pointed Brill–Noether Theorem



We show that a general curve in an explicit class of what we call Du Val pointed curves satisfies the Brill–Noether Theorem for pointed curves. Furthermore, we prove that a generic pencil of Du Val pointed curves is disjoint from all Brill–Noether divisors on the universal curve. This provides explicit examples of smooth pointed curves of arbitrary genus defined over \({\mathbb {Q}}\) which are Brill–Noether general. A similar result is proved for 2-pointed curves as well using explicit curves on elliptic ruled surfaces.


Brill–Noether general smooth pointed curves Du Val curves Rational and ruled surfaces 

Mathematics Subject Classification

14H99 (primary) 14J26 (secondary) 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arbarello, E.: Weierstrass points and moduli of curves. Compos. Math. 29(3), 325–342 (1973)MathSciNetMATHGoogle Scholar
  2. 2.
    Arbarello, E., Bruno, A., Farkas, G., Saccà, G.: Explicit Brill–Noether–Petri general curves. Comment. Math. Helv. 91(3), 477–491 (2016)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Arbarello, E., Bruno, A., Sernesi, E.: On hyperplane sections of K3 surfaces. To Appear in Algebraic Geometry, arXiv:1507.05002
  4. 4.
    Cukierman, F.: Families of Weierstrass points. Duke Math. J. 58(2), 317–346 (1989)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Eisenbud, D., Harris, J.: Limit linear series: basic theory. Invent. Math. 85(2), 337–371 (1986)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Eisenbud, D., Harris, J.: The Kodaira dimension of the moduli space of curves of genus \(\ge 23\). Invent. Math. 90(2), 359–387 (1987)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Eisenbud, D., Harris, J.: Irreducibility of some families of linear series with Brill–Noether number \(-1\). Ann. Sci. École Norm. Sup. (4) 22(1), 33–53 (1989)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Epema, D.H.J.: Surfaces with Canonical Hyperplane Sections, CWI Tract, vol. 1. Stichting Mathematisch Centrum, Centrumvoor Wiskunde en Informatica, Amsterdam (1984)MATHGoogle Scholar
  9. 9.
    Farkas, G.: Syzygies of curves and the effective cone of \(\overline{\cal{M}}_g\). Duke Math. J. 135(1), 53–98 (2006)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Farkas, G., Kemeny, M.: The Prym-Green conjecture for curves of odd genus. PreprintGoogle Scholar
  11. 11.
    Farkas, G., Kemeny, M.: The Prym-Green conjecture for torsion line bundles of high order. Appear Duke Math. J., arXiv:1509.07162
  12. 12.
    Farkas, G., Popa, M.: Effective divisors on \(\overline{\cal{M}}_g\), curves on \(K3\) surfaces, and the slope conjecture. J. Algebraic Geom. 14(2), 241–267 (2005)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Farkas, G., Tarasca, N.: Pointed castelnuovo numbers. Math. Res. Lett. 23(2), 389–404 (2016)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Fuentes-Garcia, L., Pedreira, M.: The projective theory of ruled surfaces. Note di Matematica 24, 25–63 (2005)MathSciNetMATHGoogle Scholar
  15. 15.
    Griffiths, P., Harris, J.: On the variety of special linear systems on a general algebraic curve. Duke Math. J. 47(1), 233–272 (1980)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Harris, J., Morrison, I.: Slopes of effective divisors on the moduli space of stable curves. Invent. Math. 99(2), 321–355 (1990)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Lazarsfeld, R.: Brill–Noether–Petri without degenerations. J. Differ. Geom. 23(3), 299–307 (1986)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Osserman, B.: A simple characteristic-free proof of the Brill-Noether theorem. Bull. Braz. Math. Soc. (N.S.) 45(4), 807–818 (2014)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Polishchuk, A.: Contracting the Weierstrass locus to a point. arXiv:1611.04243
  20. 20.
    Treibich, A.: Revêtements tangentiels et condition de Brill-Noether. C. R. Acad. Sci. Paris Sér. I Math. 316(8), 815–817 (1993)MathSciNetMATHGoogle Scholar

Copyright information

© Springer International Publishing 2017

Authors and Affiliations

  1. 1.Institut für MathematikHumboldt-Universität zu BerlinBerlinGermany
  2. 2.Department of MathematicsUniversity of UtahSalt Lake CityUSA

Personalised recommendations